Funnel Cloud, Ottawa
- When
- October 8, 3:25 PM EST to 3:26 PM EST
- Where
- Ottawa County, 0.69 mi S of Forest Grove
- Reported by
- Public
- Coordinates
- 42.790, -85.850
The public noticed a funnel cloud just south of Jamestown.
A funnel cloud was reported by the public just south of Jamestown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A funnel cloud was reported by the public just south of Jamestown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 8, 2:31 PM EST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Grand Rapids MI 331 PM EDT Fri Oct 8 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 330 PM EDT Fri Oct 8 2021 -Scattered showers/storms this evening, fog overnight -Unseasonably warm weekend, predominately dry -Warmth continues most of next week, periodic rain chances && .DISCUSSION...(This evening through next Friday) Issued at 330 PM EDT Fri Oct 8 2021 -Scattered showers/storms this evening, fog overnight Expected scattered to numerous showers and storms through sunset as the upper low over Chicago slowly drifts northeast this evening and interacts with sfc based instability of 1000-1500 J/KG. Lake breeze boundary has become apparent on radar/satellite imagery and looks to be a focus for convective development over the next several hours as it tries to nudge inland a bit. Also, a weak sfc trough/pseudo warm front is situated west-east between I-94 and I-96 which may act as a weak convergence zone. Main threat through sunset is locally heavy rainfall but some small hail can't be ruled out as pocket of colder air with the upper low comes overhead. Also expect some rather ominous looking cloud bases as mid 60 dew pts and low LCLs support possibility of low hanging scud, sometimes even giving a skinny funnel cloud appearance. The coverage and intensity of convection will decrease late this evening as instability wanes. If enough clearing is present later this evening, areas of dense fog may form overnight due to moist boundary layer conditions and light/calm winds. -Unseasonably warm weekend, predominately dry Upper low/shortwave will be lifting off to the northeast on Saturday. Subsidence in it's wake should limit overall convective threat/coverage, but low chance /20-30/ pops are still warranted mainly east/northeast of GRR. Considerable low clouds may linger much of day, holding high temps in the lower to mid 70s. H8 warm front and low level jet approaching from the southwest late Saturday night and Sunday morning could touch off a few showers and storms. However once warm sector air mass sweeps in behind northward lifting sfc warm front Sunday afternoon, it should be mainly dry with lack of forcin. Highs reaching near 80 degrees with breezy/gusty south winds. -Warmth continues most of next week, periodic rain chances Systems tracking northeast out of the deep trough over the wrn U.S. bring occasional threats of showers and storms next week. The first is from late Monday into Tuesday and some of these could be strong with the sfc low passing by to our west through WI and a trough/negative tilt shortwave. Only a minimal cool down is shown behind that low before another surge of warm air arrives midweek ahead of the next system. That next system late in the week has some uncertainties in terms of timing, location of the baroclinic zone, and extent of rainfall. Either way, guidance is leaning toward a cool down to closer to normal Oct temps toward next weekend behind that system. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1200 PM EDT Fri Oct 8 2021 A mix of primarily MVFR to IFR conditions is forecast this afternoon and evening due to low cigs and areas of rain and development of thunderstorms this afternoon and early evening. Thunderstorms will gradually end toward mid evening with loss of instability from daytime heating. Conditions will remain primarily MVFR to IFR due to patchy low clouds and patchy fog. Fog should gradually dissipate toward mid Saturday morning with mainly MVFR conditions to follow for late Saturday morning into early afternoon before improving further to VFR. && .MARINE... Issued at 330 PM EDT Fri Oct 8 2021 Increasing southerly winds are expected on Sunday after a warm front lifts north through the area. Small Craft Advisories will likely be needed, especially north of Holland. Those conditions may continue into Monday as well. Otherwise Patchy dense fog and isolated storms may impact the Lk MI nearshore tonight. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Meade DISCUSSION...Meade AVIATION...Laurens MARINE...Meade
Hazardous Weather Outlook National Weather Service Grand Rapids MI 514 AM EDT Fri Oct 8 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 514 AM EDT Fri Oct 8 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Showers and thunderstorms with locally heavy rainfall is expected. Beside the lighting threat, the other issue today into this eveningis the potential for locally heavy rainfall from some of these showers and thunderstorms. Some of the heavy rain may not be associated with thunderstorms. Some local urban flooding is possible from these storms today. Small hail would not be out of the question from some of the stronger storms into this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are possible over eastern sections into Saturday morning, then other storms are possible Saturday night into Sunday morning, mostly north of I-96 as a warm front lifts north through the area. Additional thunderstorms are possible later Monday into Tuesday with storm moving through the area. Another period of thunderstorms is possible with yet another system in the Thursday time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 514 AM EDT Fri Oct 8 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will bring the threat of gusty winds, small hail, cloud to water lighting and locally intense rainfall, significantly lowering the visibility. Wave height may be higher in and near thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday night. It is likely late Saturday night into Sunday we may need a small craft advisory. Storm systems Tuesday and Thursday will also bring the threat of thunderstorms and hazardous winds and waves. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
Special Weather Statement National Weather Service Grand Rapids MI 405 PM EDT Fri Oct 8 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-082215- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 405 PM EDT Fri Oct 8 2021 ...Funnel Clouds Possible... Atmospheric conditions are favorable today for the development of funnel clouds. These funnel clouds normally only protrude a few hundred feet downward from the base of the cloud, and last a few minutes before dissipating. These types of funnel clouds usually do not reach the ground and typically do not pose much hazard. However, on extremely rare occasions, these funnels can briefly touch the ground and produce minimal damage in the form of falling tree limbs and light objects being thrown. If you spot a funnel cloud, see lightning, or hear thunder, move indoors for your safety. Please report funnel clouds or unusual wind damage to local law enforcement for relay to the National Weather Service. CAS
The Grand Rapids radar (KGRR), 27 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 funnel cloud. Local standard time, as filed.
The public noticed a funnel cloud just south of Jamestown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987185.